Steroid injections not working - UPDATE

Ok, the injections I had three weeks ago only lasted 10 days before I was in agony again. Managed to get an emergency appt with my lovely rheumy nurse this a.m. She was quite shocked to see the state I was in. Everything was swollen, hot and tender and my hands had frozen into a claw shape. After gently examining my joints, she reached my knees and said 'how long have you had this purple rash?' Eeek! Didn't even realise I had it - all over my knees was a very pretty lacey purple pattern. Cue the specialist being called in. (By this time, I was in tears with the pain).

Another two steroid injections in the derriere, six weeks worth of steroid tablets (welcome back, moonface), moved onto methotrexate injections (how the hell am I going to cope with those!) and a whole raft of new blood tests, specifically for lupus.

Specialist thinks there is some new underlying disease going on. Anyone else experienced anything like this?

6 Replies

oldestnewest
  • Hi Lillibet. so sorry you are in such trouble at present. The MTX injections should help but do take several weeks to get going so no immediate miracles.

    It may be the original steroid injection you had was not strong enough - hopefully the two you have now had will work and reduce the pain and swelling helped by the tablets. Better a moon face than to be in pain.

    Can't say I have ever had a purple rash but did come out in a rash all over my legs when taking Humira. Got switched to Enbrel and no problems since.

    MTX injections are quite straightforward. You will be shown how to do them and usually the first couple are done for you by the nurse. I inject mine into my midriff - others use legs, arms etc whichever is comfortable. I don't find they hurt at all.

    It's possible Lupus may be the culprit but the blood tests will show if this is the case or it is something else. A friend of mine was recently diagnosed with Lupus and takes similar drugs to the RA ones.

    Anyway, hope you get some answers soon. Let us know how you get on.

    LavendarLady x

  • Hi, They also suspected lupus with me in the early days and requested further bloods, they proved negative.

    Fingers crossed yours will too. i am thinking I might ask to change to mtx injections as my stomach is constantly upset and I think its the metho.

    Hopefully you will get some relief soon, I know that moon face, I still look back in horror at the photos of my steroid 2 years. Do the injections cause the same, I did'nt know that but makes sense,

    Regards, Gina.

  • Yes nothing to add to Lavender Lady's words but just wanted to send a big hug and so hope things are improved with all the additional steroids. TTx

  • Hi Lillibet

    My steroid injection has not cured all my pains either , do you think your rash has been caused by you steroid jab- cos I too have a rash on the back of my knees.

    C X

  • Morning chaps!

    Had the best night's sleep for ages! This morning I can move!!!!!!!! However, I am under strict instructions from the family not to get out of bed until this evening!

    This purple rash thing - doctor called it Livedo reticularis. Googled it and rather than being a reaction to any meds, it is can be a symptom of lupus. Just frightened myself though by googling lupus!

    Will wait til the bloods come through and update next week.

    Liz x

  • Hi Liz, glad you had a good night and feel better. Long may that continue.

    Good luck with the bloods. Hopefully they will tell what's wrong and you can go on the right meds to sort it. LavendarLady x

You may also like...